Alert archive / Michigan / Tornado Warnings in 1999

Tornado Warning 9, NWS Detroit, MI

July 31, 1999Wayne County, Michigan

NWS Detroit, MI issued this tornado warning at Jul 31, 1999, 3:40 PM EDT for Wayne County, Michigan. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 31, 1999, 3:40 PM EDT (19:40 UTC)
Expired
Jul 31, 1999, 4:00 PM EDT
In force
20 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Wayne County, MI

The radar

The Detroit radar (KDTX), 49 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 3:40 PM EDTThunderstorm Wind 52Livonia, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 1:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.7 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1999-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1999-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
722 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDTX 311940 RRA
TORDTX
MIC163-312000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
340 PM EDT SAT JUL 31 1999

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* TORNADO WARNING FOR...
  WAYNE COUNTY IN SOUTHEASTERN LOWER MICHIGAN

* UNTIL 400 PM EDT

* AT 338 PM EDT...  NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  TORNADO IN THE VICINITY OF DETROIT... MOVING EAST AT 45 MPH.

SEEK SHELTER IN THE INNERMOST PORTION OF THE BUILDING ON THE
LOWEST FLOOR. GET TO A BASEMENT IF ONE IS AVAILABLE. AVOID WINDOWS
AND PROTECT YOUR BODY FROM FLYING DEBRIS WITH CUSHIONS OR PILLOWS.

DJF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this tornado warning went out at Jul 31, 3:00 PM EDT, 40 minutes earlier.

Area forecast discussion, Jul 31, 3:00 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
300 PM EDT SAT JUL 31 1999

A WEAK UPPER TROF IS ACCOMPANYING THE PREFRONTAL SURFACE TROF ACROSS
THE AREA THIS AFTERNOON. RADAR COMPOSITES DO NOT SHOW ANY PRECIP
ASSOCIATED WITH THE COLD FRONT AS OF YET...BUT THERE IS AT LEAST
SOME SYNOPTIC FORCING THAT COULD KEEP A CHANCE GOING. SATELLITE AND
0HR MODEL DATA SHOWS A BROAD RER OF THE UPPER JET OVER THE SOUTHERN
GREAT LAKES, ALONG WITH SOME 700 AND 850 MB FGEN. HOWEVER, MOST OF
THE MODEL VERTICAL MOTION IS COLOCATED WITH THE PREFRONTAL TROF.
DESPITE THAT, FEEL THAT IT IS REASONABLE TO FORECAST A CONTINUED
CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE SOUTHERN HALF OF SE
MICHIGAN FOR THE EVENING. RAIN CAN THEN BE RULED OUT BY MIDNIGHT AS
THE LOW LEVEL MOIST AXIS MOVES EAST AND STRONG ISENTROPIC DESCENT
BEGINS.

CLOUDS WILL BE ON THE DECREASE AFTER MIDNIGHT AS LESS HUMID AIR
COMES IN ON SURFACE HIGH PRESSURE. THEN ITS ALL QUIET FOR THE NEXT
FEW DAYS AS OUR WEATHER WILL BE DOMINATED BY THE SLOWLY RETROGRADING
UPPER RIDGE AND SURFACE HIGH PRESSURE.

MRF CONTINUES TO LEAD THE WAY TOWARD THE DEVELOPMENT OF A BROAD TROF
OVER EASTERN CANADA EARLY IN THE WEEK. ALL OF THE EXTENDED MODEL
RUNS ARE IN GOOD AGREEMENT ON THE TIMING OF ANOTHER FRONT IN THE
GREAT LAKES AROUND WEDNESDAY. THIS WILL BE FOLLOWED BY ANOTHER SHOT
OF COOL AIR AND THEN A CHANCE OF RAIN AGAIN ON SATURDAY.

.DTX...NONE.

BT

In the hours before

Special weather statement, Jul 31, 11:53 AM EDT, 3 hours 47 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-312300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1153 AM EDT SAT JUL 31 1999

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THUNDERSTORMS ARE LIKELY IN SOUTHEAST MICHIGAN THIS AFTERNOON...
ESPECIALLY NEAR AND SOUTH OF INTERSTATE 69. SEVERAL OF THESE STORMS
COULD BECOME SEVERE. SPOTTER ACTIVATION WILL PROBABLY BE NEEDED THIS
AFTERNOON.

A HOT AND HUMID AIRMASS WILL REMAIN ACROSS SOUTHEAST LOWER MICHIGAN
THIS AFTERNOON. THE ATMOSPHERE WILL BE EXTREMELY UNSTABLE...AND
THUNDERSTORM DEVELOPMENT IS EXPECTED AS A RESULT. ALTHOUGH
THUNDERSTORMS ARE POSSIBLE ANYWHERE IN SOUTHEAST MICHIGAN...THE BEST
CHANCE FOR STORMS WILL BE NEAR AND SOUTH OF INTERSTATE 69...WHERE
THE ATMOSPHERE IS MOST UNSTABLE. THUNDERSTORM DEVELOPMENT COULD
OCCUR AT ANY TIME THIS AFTERNOON.

ANY THUNDERSTORMS THAT DEVELOP COULD BECOME SEVERE. THE GREATEST
THREAT WILL BE FROM DAMAGING WINDS...WITH GUSTS TO 70 MPH POSSIBLE.
HAIL UP TO ONE INCH IN DIAMETER IS ALSO POSSIBLE. IN
ADDITION...EXTREMELY HEAVY RAINFALL AND ALMOST CONTINUOUS LIGHTNING
IS POSSIBLE WITH ANY THUNDERSTORM TODAY.

THUNDERSTORMS TODAY WILL MOVE EAST AT 35 MPH. THE THUNDERSTORM
THREAT WILL DIMINISH GREATLY EARLY THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION.

ZOLTOWSKI
Special weather statement, Jul 31, 1:10 PM EDT, 2 hours 30 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-312200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
110 PM EDT SAT JUL 31 1999

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

...SEVERE THUNDERSTORM WATCH 615 IS IN EFFECT FOR MOST OF SOUTHEAST
LOWER MICHIGAN UNTIL 6 PM...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MOST OF SOUTHEAST
LOWER MICHIGAN. THIS WATCH RUNS UNTIL 6 PM...AND INCLUDES THE
FOLLOWING COUNTIES...

SAGINAW...TUSCOLA...SANILAC...SHIAWASSEE...GENESEE...LAPEER...
ST CLAIR...LIVINGSTON...OAKLAND...MACOMB...WASHTENAW...WAYNE...
LENAWEE...AND MONROE.

SOME CITIES IN THE SEVERE THUNDERSTORM WATCH INCLUDE...

SAGINAW...SANDUSKY...FLINT...PORT HURON...ANN ARBOR...
DETROIT...AND ADRIAN.

THUNDERSTORMS WERE DEVLOPING RAPIDLY ALONG A LINE FROM SOUTHERN LAKE
HURON TO NORTHWEST INDIANA. THIS LINE WILL MOVE EAST AT 35 MPH...AND
AFFECT THE SEVERE THUNDERSTORM WATCH AREA DURING THE MID TO LATE
AFTERNOON HOURS. THE LINE OF THUNDERSTORMS WILL MOVE EAST OF THE
AREA BY EARLY EVENING.

EXPECT WIND GUSTS TO 70 MPH AND HAIL TO ONE INCH IN DIAMETER WITH
THE SEVERE THUNDERSTORMS. IN ADDITION...THE STORMS WILL PRODUCE
TORRENTIAL RAINFALL AND ALMOST CONTINUOUS LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION.

ZOLTOWSKI
Special weather statement, Jul 31, 1:10 PM EDT, 2 hours 30 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-312200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
110 PM EDT SAT JUL 31 1999

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

...SEVERE THUNDERSTORM WATCH 615 IS IN EFFECT FOR MOST OF SOUTHEAST
LOWER MICHIGAN UNTIL 6 PM...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MOST OF SOUTHEAST
LOWER MICHIGAN. THIS WATCH RUNS UNTIL 6 PM...AND INCLUDES THE
FOLLOWING COUNTIES...

SAGINAW...TUSCOLA...SANILAC...SHIAWASSEE...GENESEE...LAPEER...
ST CLAIR...LIVINGSTON...OAKLAND...MACOMB...WASHTENAW...WAYNE...
LENAWEE...AND MONROE.

SOME CITIES IN THE SEVERE THUNDERSTORM WATCH INCLUDE...

SAGINAW...SANDUSKY...FLINT...PORT HURON...ANN ARBOR...
DETROIT...AND ADRIAN.

THUNDERSTORMS WERE DEVLOPING RAPIDLY ALONG A LINE FROM SOUTHERN LAKE
HURON TO NORTHWEST INDIANA. THIS LINE WILL MOVE EAST AT 35 MPH...AND
AFFECT THE SEVERE THUNDERSTORM WATCH AREA DURING THE MID TO LATE
AFTERNOON HOURS. THE LINE OF THUNDERSTORMS WILL MOVE EAST OF THE
AREA BY EARLY EVENING.

EXPECT WIND GUSTS TO 70 MPH AND HAIL TO ONE INCH IN DIAMETER WITH
THE SEVERE THUNDERSTORMS. IN ADDITION...THE STORMS WILL PRODUCE
TORRENTIAL RAINFALL AND ALMOST CONTINUOUS LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION.

ZOLTOWSKI
Special weather statement, Jul 31, 3:22 PM EDT, 18 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-312200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
322 PM EDT SAT JUL 31 1999

...SEVERE THUNDERSTORM WATCH CANCELLED FOR SAGINAW AND TUSCOLA
COUNTIES...

...SEVERE THUNDERSTORM WATCH 615 REMAINS IN EFFECT FOR MOST OF FAR
SOUTHEAST MICHIGAN UNTIL 6 PM...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

A SEVERE THUNDERSTORM WATCH CONTINUES FOR MOST OF SOUTHEAST
LOWER MICHIGAN. THIS WATCH RUNS UNTIL 6 PM...AND INCLUDES THE
FOLLOWING COUNTIES...

SANILAC...SHIAWASSEE...GENESEE...LAPEER...ST CLAIR...LIVINGSTON...
OAKLAND...MACOMB...WASHTENAW...WAYNE...LENAWEE...AND MONROE.

SOME CITIES IN THE SEVERE THUNDERSTORM WATCH INCLUDE...

SANDUSKY...FLINT...PORT HURON...ANN ARBOR...DETROIT...ADRIAN...AND
MORNOE.

A LINE OF SEVERE THUNDERSTORMS CONTINUED TO MOVE RAPIDLY EAST AT 45
MPH ACROSS THE FAR SOUTHEAST PART OF LOWER MICHIGAN AT 320 PM.  THE
LINE EXTENDED FROM NEAR ROCHESTER HILLS IN OAKLAND COUNTY TO JUST
EAST OF ADRIAN IN LENAWEE COUNTY.  ISOLATED STORMS WERE ALSO LOCATED
IN SANILAC COUNTY...WITH THE STRONGEST THUNDERSTORM THERE NEAR
LEXINGTON.  ALL OF THE THUNDERSTORMS WERE MOVING EAST AT 45
MPH...AND THEY WILL MOVE EAST OF THE AREA BY EARLY EVENING.

WITH THE POTENTIAL FOR SEVERE THUNDERSTORMS HAVING MOVED SOUTHEAST
OF SAGINAW AND TUSCOLA COUNTIES...THE SEVERE THUNDERSTORM WATCH HAS
BEEN CANCELLED FOR THE SAGINAW AND CARO AREAS.

EXPECT WIND GUSTS TO 70 MPH AND HAIL TO DIME SIZE WITH THE SEVERE
THUNDERSTORMS.  IN ADDITION...THE STORMS WILL PRODUCE TORRENTIAL
RAINFALL AND ALMOST CONTINUOUS LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION.

DJF
Special weather statement, Jul 31, 3:22 PM EDT, 18 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-312200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
322 PM EDT SAT JUL 31 1999

...SEVERE THUNDERSTORM WATCH CANCELLED FOR SAGINAW AND TUSCOLA
COUNTIES...

...SEVERE THUNDERSTORM WATCH 615 REMAINS IN EFFECT FOR MOST OF FAR
SOUTHEAST MICHIGAN UNTIL 6 PM...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

A SEVERE THUNDERSTORM WATCH CONTINUES FOR MOST OF SOUTHEAST
LOWER MICHIGAN. THIS WATCH RUNS UNTIL 6 PM...AND INCLUDES THE
FOLLOWING COUNTIES...

SANILAC...SHIAWASSEE...GENESEE...LAPEER...ST CLAIR...LIVINGSTON...
OAKLAND...MACOMB...WASHTENAW...WAYNE...LENAWEE...AND MONROE.

SOME CITIES IN THE SEVERE THUNDERSTORM WATCH INCLUDE...

SANDUSKY...FLINT...PORT HURON...ANN ARBOR...DETROIT...ADRIAN...AND
MORNOE.

A LINE OF SEVERE THUNDERSTORMS CONTINUED TO MOVE RAPIDLY EAST AT 45
MPH ACROSS THE FAR SOUTHEAST PART OF LOWER MICHIGAN AT 320 PM.  THE
LINE EXTENDED FROM NEAR ROCHESTER HILLS IN OAKLAND COUNTY TO JUST
EAST OF ADRIAN IN LENAWEE COUNTY.  ISOLATED STORMS WERE ALSO LOCATED
IN SANILAC COUNTY...WITH THE STRONGEST THUNDERSTORM THERE NEAR
LEXINGTON.  ALL OF THE THUNDERSTORMS WERE MOVING EAST AT 45
MPH...AND THEY WILL MOVE EAST OF THE AREA BY EARLY EVENING.

WITH THE POTENTIAL FOR SEVERE THUNDERSTORMS HAVING MOVED SOUTHEAST
OF SAGINAW AND TUSCOLA COUNTIES...THE SEVERE THUNDERSTORM WATCH HAS
BEEN CANCELLED FOR THE SAGINAW AND CARO AREAS.

EXPECT WIND GUSTS TO 70 MPH AND HAIL TO DIME SIZE WITH THE SEVERE
THUNDERSTORMS.  IN ADDITION...THE STORMS WILL PRODUCE TORRENTIAL
RAINFALL AND ALMOST CONTINUOUS LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION.

DJF

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:21 PM EDTSevere Thunderstorm WarningDTXSaint Clair39 min
Jul 31, 1:34 PM EDTSevere Thunderstorm WarningDTXMacomb41 min
Jul 31, 2:04 PM EDTSevere Thunderstorm WarningDTXSaint Clair26 min
Jul 31, 2:25 PM EDTSevere Thunderstorm WarningDTXLivingston, Washtenaw50 min
Jul 31, 2:47 PM EDTSevere Thunderstorm WarningDTXLenawee43 min
Jul 31, 2:56 PM EDTSevere Thunderstorm WarningDTXOakland49 min
Jul 31, 3:03 PM EDTSevere Thunderstorm WarningDTXWayne57 min
Jul 31, 3:29 PM EDTTornado WarningDTXOakland16 min
Jul 31, 3:31 PM EDTSevere Thunderstorm WarningDTXLenawee, Monroe44 min
Jul 31, 3:33 PM EDTSevere Thunderstorm WarningDTXMacomb42 min
Jul 31, 3:45 PM EDTSevere Thunderstorm WarningDTXSaint Clair45 min

Nearby

Tornado Warnings in Michigan, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.